New Jersey, 2003

Flood in New Jersey, March 6 to 7, 2003

March 6 to 7, 2003 · NWS PHI · 1 event in 1 county or zone

In spite of precipitation changing to sleet and snow in Somerset County, enough fell as rain to cause flooding along sections of the Millstone River. The ground was saturated from the previous rain on the 2nd and snow melt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

In spite of precipitation changing to sleet and snow in Somerset County, enough fell as rain to cause flooding along sections of the Millstone River. The ground was saturated from the previous rain on the 2nd and snow melt. The Millstone River at Griggstown was above its 10 foot flood stage from about 7 a.m. EST through 1227 p.m. EST on the 7th. It crested at 11.12 feet at 415 p.m. EST on the 6th. Storm totals included 0.93 inches in Somerville (Somerset County), 0.87 inches in Hightstown (Mercer County) and 0.57 inches in Long Valley (Morris County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 6, 3:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 6, 3:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EST THU MAR 6 2003

THE WINTER WX ADVY CONTS WHERE IT WAS ALREADY IN PLACE.

THE MODELS ARE IN MUCH CLOSER AGREEMENT THAN THE WED 12Z RUN...
EXCEPT THE GFS REMAINS A BIT COLDER IN THE LOWER LAYERS. HOWEVER THE
QPF AMTS HAVE BCM MORE SIMILAR ALTHO THE ETA STILL SEEMS OVERDONE
SPCLY N...AS THE BEST CONVTN SEEMS TO BE HEADING TWD THE CNTRL MID
ATLC CST.

FOR THE NRN ZONES MIXED PCPN SHUD GO OVER THIS MRNG TO S/IP...AND
HPC/S THEME OF 3 TO 5 INCHES SOUNDS GOOD...WL JUST EXTEND THAT
RANGE A BIT TO 3 TO 6 ON THE OFF CHANCE THE ETA IS MORE CORRECT...AS
WELL ASDUE TO TERRAIN EFFECTS.

FURTHER S...N AND W OF PHL TO S AND E...WL HAVE TO WAIT FOR COLDER
AIR TO MOVE S AT LATE MRNG AND ERY AFTN...RAIN TIL THEN SHUD MIX
THEN CHG TO SLEET/SOME SNOW BFR ENDING BY MID AFTN. WL CONT WITH A
1-2 INCH THEME SPCLY N AND W OF PHL...BUT PBLY LESS THAN THAT WL
OCCUR.
WL ALSO MENTION SOME ZR IN VIEW OF HPC/S THINKING BUT THIS IS A
STRETCH AS GROUND IS RELATIVELY WARM AND TEMPS WL LIKELY NOT MAKE IT
TO FRZG...BUT CUD BE CLOSE SPCLY N AND W OF PHL.

RAIN FOR THE SRN THIRD OF THE CWA SHUD BE HVY AT TIMES...TOYED
WITH THE IDEA OF SOME KIND OF URBAN/SMALL STREAM FLD ADVY BUT IT MAY
BE BETTER TO JUST HANDLE ANY UPPITY STREAMS LIKE COOCHES WITH LOCAL
STATEMENTS.

ON THE EXTDD THE PCPN SAT WAS MOVD BACK TO SAT NITE AS A FNT APCHS
THE AREA...CUD BE SOME SPITS SAT BUT THOUGHT THE MORE SUBSTANTIAL
PCPN WUD BE SAT NITE AND PSBLY EVEN INTO SUN...LEFT IT SAT NITE FOR
NOW WITH A 50 POP.

THE SMALL CRAFT ADVISORY WILL CONTINUE ON THE OCEAN AND LOWER BAY.

MPO   26   9  33  22 / 100  10  10  10
ABE   33  15  37  28 / 100   0  10  10
RDG   34  17  38  29 / 100   0  10  10
PHL   36  22  40  32 / 100   0  10  10
12N   28  13  36  26 / 100  10  10  10
SMQ   34  17  38  29 / 100   0  10  10
TTN   35  19  39  30 / 100   0  10  10
MIV   35  18  39  29 / 100   0  10  10
ACY   36  23  39  32 / 100   0  10  10
ILG   35  21  39  31 / 100   0  10  10
DOV   39  20  40  32 / 100   0  10  10
GED   43  21  42  31 / 100   0  10  10
ESN   42  22  41  32 / 100   0  10  10

.PHI...WINTER WEATHER ADVISORY TODAY FOR PAZ054-055-060>062-067>071-
       NJZ001-007>010-012>020-026-027-DEZ001-MDZ008.
       SCA SANDY HOOK NJ TO FENWICK ISLAND DE AND LWR DE BAY...
       ANZ450>455-431.
Hazardous weather outlook, Mar 6, 4:45 AM EST, 2 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY FOR NORTHERN AND
CENTRAL SECTIONS OF THE AREA FOR MIXED PRECIPITATION CHANGING TO
SLEET AND SNOW...ACCUMULATING 3 TO 6 INCHES NORTH AND UP TO 2
INCHES CENTRAL...AND ENDING BY MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
March 6, 7:00 AM EST to March 7, 12:27 PM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352516.